SciELO - Scientific Electronic Library Online

 
vol.84 issue4Basal cortisol in asthmatics on two different doses of fluticasone propionate author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Jornal de Pediatria

Print version ISSN 0021-7557

Abstract

SENZAKI, Hideaki et al. Sedation of hypercyanotic spells in a neonate with tetralogy of Fallot using dexmedetomidine. J. Pediatr. (Rio J.) [online]. 2008, vol.84, n.4, pp. 377-380. ISSN 0021-7557.  http://dx.doi.org/10.2223/JPED.1794.

OBJECTIVE:Sedation is an important step in the management of patients with hypercyanotic spells associated with tetralogy of Fallot (TOF) to ameliorate and prevent recurrence of cyanosis. This case report illustrates the effectiveness of dexmedetomidine-induced sedation in the management of hypercyanotic spells in a neonate with TOF. DESCRIPTION: An 8-day-old term newborn patient with TOF showed hypercyanotic spells, as indicated by an abrupt decrease in arterial saturation (SpO2) level measured by a pulse oximeter from 80% to as low as 50%, when the patient became irritable and agitated. We started continuous infusion of dexmedetomidine at a dose of 0.2 µg/kg/min without a loading bolus injection. About half an hour after commencement of dexmedetomidine infusion, the patient reached an acceptable level of sedation, together with a drop in heart rate by approximately 20 beats/min. There was no apparent respiratory depression or marked change in blood pressure. SpO2 was also stable during dexmedetomidine infusion. The patient underwent a successful Blalock-Taussig shunt operation on the next day of admission. COMMENTS: Dexmedetomidine may be useful for the management of hypercyanotic spells in pediatric patients with TOF.

Keywords : Hypercyanotic spell; sedation; tetralogy of Fallot.

        · abstract in Portuguese     · text in English | Portuguese     · pdf in English | Portuguese